Minocycline hepatotoxicity: Clinical characterization and identification of HLA-B∗35:02 as a risk factor.

Published

Conference Paper

BACKGROUND & AIMS: Minocycline hepatotoxicity can present with prominent autoimmune features in previously healthy individuals. The aim of this study was to identify genetic determinants of minocycline drug-induced liver injury (DILI) in a well-phenotyped cohort of patients. METHODS: Caucasian patients with minocycline DILI underwent genome-wide genotyping and were compared to unexposed population controls. Human leukocyte antigen (HLA) binding of minocycline was assessed using AutoDock Vina. RESULTS: Among the 25 cases, 80% were female, median age was 19years and median latency from drug start to DILI onset was 318days. At presentation, 76% had acute hepatocellular liver injury, median ALT 1,077U/L (range: 63 to 2,333), median bilirubin 4.5mg/dl (range: 0.2 to 16.7), and 90% had a +ANA. During follow-up, 50% were treated with corticosteroids and no participants died or required a liver transplant. A significant association was noted between HLA-B∗35:02 and risk for minocycline DILI; a 16% carrier frequency in DILI cases compared to 0.6% in population controls (odds ratio: 29.6, 95% CI: 7.8-89.8, p=2.5×10-8). Verification of HLA-B∗35:02 imputation was confirmed by sequence-based HLA typing. HLA-B∗35:02 carriers had similar presenting features and outcomes compared to non-carriers. In silico modeling studies support the hypothesis that direct binding of minocycline to this novel HLA risk allele might be an important initiating event in minocycline DILI. CONCLUSION: HLA-B∗35:02 is a rare HLA allele that was more frequently identified in the 25 minocycline DILI cases compared to population controls. If confirmed in other cohorts, this HLA allele may prove to be a useful diagnostic marker of minocycline DILI. LAY SUMMARY: Development of liver injury following prolonged use of minocycline for acne is a rare but potentially severe form of drug-induced liver injury. Our study demonstrates that individuals who are HLA-B∗35:02 carriers are at increased risk of developing minocycline related liver injury. These results may help doctors more rapidly and confidently diagnose affected patients and possibly reduce the risk of liver injury in individuals receiving minocycline going forward.

Full Text

Duke Authors

Cited Authors

  • Urban, TJ; Nicoletti, P; Chalasani, N; Serrano, J; Stolz, A; Daly, AK; Aithal, GP; Dillon, J; Navarro, V; Odin, J; Barnhart, H; Ostrov, D; Long, N; Cirulli, ET; Watkins, PB; Fontana, RJ; Drug-Induced Liver Injury Network (DILIN), ; Pharmacogenetics of Drug-Induced Liver Injury group (DILIGEN), ; International Serious Adverse Events Consortium (iSAEC),

Published Date

  • July 2017

Published In

Volume / Issue

  • 67 / 1

Start / End Page

  • 137 - 144

PubMed ID

  • 28323125

Pubmed Central ID

  • 28323125

Electronic International Standard Serial Number (EISSN)

  • 1600-0641

Digital Object Identifier (DOI)

  • 10.1016/j.jhep.2017.03.010

Conference Location

  • Netherlands